Colorado, 2007Avalanche in Colorado, March 13, 2007
March 13, 2007 · NWS GJT · 2 events in 2 counties and zones
Unstable snowpack resulted in avalanches in some of the mountains of western Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable snowpack resulted in avalanches in some of the mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 13, 2:08 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 13, 2:08 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 AM MDT TUE MAR 13 2007
.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)
THE CUT OFF LOW THAT HAS BEEN PARKED OVER SOUTHEAST NM/SOUTHWEST TX
WILL SLOWLY MOVE EASTWARD TODAY. THIS WILL ALLOW THE STRONGER
WESTERLIES THAT HAVE BEEN STRETCHED ACROSS THE NORTHERN TIER STATES
TO SAG SOUTHWARD BY TONIGHT. SOME HIGH CLOUDS WILL STREAM OVER THE
AREA TODAY...WITH A TREND FOR INCREASING CLOUDS OVERNIGHT. THEN A
WEAK EMBEDDED SHORTWAVE WILL BRUSH THE AREA LATE WED/WED NIGHT FOR A
SLIGHT CHANCE OF MOUNTAIN SHOWERS OVER THE NORTH AND CENTRAL
PORTION. WINDS WILL ALSO INCREASE BY WED AFTERNOON...THEN STAY BRISK
OVER THE HIGHER ELEVATIONS WED NIGHT.
TEMPS WILL REMAIN VERY WARM WITH NUMBERS WELL ABOVE NORMAL THROUGH
THE PERIOD. LOOK FOR A FEW RECORDS TO BE BROKEN TODAY...AND POSSIBLY
AGAIN ON WED AS THERE WILL NOT BE TOO MUCH DIFFERENCE BETWEEN
TODAYS HIGHS AND WEDS.
.LONG TERM (THURSDAY THROUGH MONDAY)...
LONG RANGE MODELS IN GOOD AGREEMENT IN THE LONG RANGE FORECAST
PERIOD. HOWEVER...GFS DIFFERS FROM NAM WITH RESPECT TO PRECIPITATION
CHANCES ON THURSDAY. GFS GENERATES SWATH OF SHOWERS OVER THE CENTRAL
AND SOUTHERN MOUNTAINS. NAM WAS DRY AND THOUGH REASONS FOR GFS
SHOWERS ARENT FULLY UNDERSTOOD...WILL STAY THE COURSE WITH LOW
CHANCES FOR SHOWERS ON THURSDAY.
REMAINDER OF THE PERIOD FEATURES BROAD RIDGE OVER THE WESTERN U.S.
WHICH POINTS TO ABOVE NORMAL WARMTH AND DRY CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
EH/NL
Hazardous weather outlook, Mar 13, 4:45 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 13 2007
COZ001>014-017>023-UTZ022>025-027>029-141100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAR 13 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A SLIGHT CHANCE OF SNOW OVER THE CENTRAL AND NORTHERN
MOUNTAINS OF WESTERN COLORADO WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
EH/NL
Avalanche, Southwestern San Juan Mountains
- When
- March 13, 4:55 AM MST to 5:45 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A few avalanches came down onto Highway 550 between Red Mountain Pass and Silverton. The largest avalanche came down the East Riverside North slide path and put 3 feet of snow on the centerline of the road. A vehicle got high-centered and stuck as the driver was trying to drive over the snow. As the stuck driver got out of her vehicle, another avalanche came down and pinned the driver to the side of her vehicle. The victim was rescued by a big truck driver, and the victim was apparently unhurt. The Mother Cline slide path was one of the other locations where an avalanche ran onto Highway 550. The avalanches closed Highway 550 for one hour and 25 minutes, from 0455 to 0620 MST.
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 13, 1:50 PM MST to 1:55 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Deaths
- 2 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Three people were on a backcountry ski vacation near Aspen. They chose to ascend Mount Shimer about 7 miles southeast of Aspen. They were ascending a tree covered, north facing slope near the 12,088 foot level. At approximately 1:50 pm, the lead skier remotely triggered a large avalanche in the bowl to the east. Just after this, a smaller avalanche fractured above the party. The avalanche caught all three, but the upper skier was only carried for approximately 100 feet. The avalanche swept the two lower men on split snowboards down the slope and buried both. The victims were buried, one above the other with about 100 feet between them. The upper skier found his two companions and uncovered debris from their heads and notified rescue personnel. When rescue personnel arrived on the scene, they determined that both victims were dead.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, March 13, 20075 deaths · 3 injured · $130,000 · 1 event
- Flash Flooding and Flooding in Texas, March 13 to 17, 20071 death · $100,000 · 1.75 in hail · 25 events
- Tornado and Flash Flooding in Texas, March 13 to 14, 2007$30,000 · EF0 · 18 events
- High Surf in Hawaii, March 13 to 15, 200713 events
- Drought in Alabama, March 13 to 31, 20074 events
- Flooding in Wisconsin, March 13 to 14, 20074 events
- Hail and Damaging Winds in Oklahoma, March 13, 200756 kt wind · 4 events
- Drought in Tennessee, March 13 to 31, 20073 events
- Hail in Texas, March 13, 20071 in hail · 3 events
- Heavy Rain in Hawaii, March 13, 20071 event
- Flood in Wisconsin, March 13 to 17, 20071 event
- Hail in Texas, March 13, 20070.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23071, 22991.